C1 Esterase Inhibitor Deficiency

    NextPrevious

    C1 Esterase Inhibitor Deficiency

    A 67 year-old man presents with lower lip swelling for the past two hours, and tells you he was recently diagnosed with acquired C1 esterase inhibitor deficiency. He has normal vitals, is speaking in full sentences, and denies any sensation of tongue or airway swelling. What do you do next? Easy, right? In addition to closely monitoring the patient for developing airway compromise, you need to replace their C1 esterase inhibitor! But how exactly does that work?

    C1 esterase inhibitor can be replaced a number of ways (a refresher on the bradykinin/complement pathway can be found here):

    • human plasma-derived C1INH concentrate (pdC1INH), brand name Berinert, administered as 20mg/kg IV
    • recombinant C1INH (rC1INH), brand name Ruconest, administered as 50mg/kg IV
    • FFP (which contains C1 esterase inhibitor and also contains ACE, which degrades bradykinin)
    • bradykinin 2 -receptor inhibitor, brand name Icatibant, administered as a fixed 30mg subcutaneous injection
    • kallikrein inhibitor, brand name Ecallantide, administered as three 10mg subcutaneous injections

    After administration of one of the above, the patient should be observed until there is definite improvement, generally a few hours. Those with severe angioedema or frequent recurrent episodes of unclear etiology should be admitted. However, patients who have established C1 esterase inhibitor deficiency may know their disease and their symptoms better, and Berinert has been approved for self-administration, so certain patients may not need to be watched for as long.

    At Sinai, we have Ruconest available, though this patient was actually given Berinert due to a pharmacy/quality issue with mixing the Ruconest. This patient noted significant improvement within several minutes of receiving the injection, and was discharged with close allergy follow up. 

    Special thanks to Dr. Moira Carroll for inspiring this pearl, and to patient JM, who generously consented for these photos to be taken and published.

    References:

     

    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious